Wyoming, 2019

High Wind in Wyoming, January 2 to 3, 2019

January 2 to 3, 2019 · NWS CYS · 1 event in 1 county or zone

Strong winds were felt across the Central Laramie Range and Southwest Platte County especially the Wyoming Department of Transportation sensor located at Bordeaux along Interstate 25. Highest measured gust of 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were felt across the Central Laramie Range and Southwest Platte County especially the Wyoming Department of Transportation sensor located at Bordeaux along Interstate 25. Highest measured gust of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 2:20 PM MST, 7 hours 29 minutes earlier.

Area forecast discussion, Jan 2, 2:20 PM MST, 7 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MST Wed Jan 2 2019

.SHORT TERM...(This evening through Friday night)
Issued at 220 PM MST Wed Jan 2 2019

Winds are the primary forecast concern in the short term.

Currently...Clear skies across the CWA this afternoon with high
pressure firmly in control of the weather. Winds have been quite
strong up by Bordeaux this morning and early afternoon, but have
eased some with decreasing 850mb Craig to Casper height gradients.
Temperatures have warmed this afternoon into the 40s across the
Panhandle...though still quite cold west of the Laramie Range. Elk
Mountain still 17 degrees at 1PM. Laramie still at 10 degrees.

Craig to Casper 850/700mb height gradients have eased to the mid
30 mtr range at 850mb and upper teens at 700mb this afternoon. But
that will change tonight as ridge axis moves through the area and
a shortwave tracks across southern Canada. By 12Z Thursday...850mb
gradients back to 51mtrs...with 700mb gradients maxing out at near
40mtrs Thursday afternoon. GFS 750/800mb winds up near 40kts near
Arlington and Bordeaux Thursday morning. Given the winds we saw at
Bordeaux today with similar gradients...decided to upgrade the
Bordeaux Watch to a Warning. Did extend the wind headlines as well
as 750/800mb winds still look strong through 06Z tomorrow night.

Will need to watch Friday as well as even stronger 750/800mb winds
materialize as a result of flattening ridge from another shortwave
tracking across northern Montana. Seeing 50kts at these levels
Friday that could encompass the south Laramie Range as well.

.LONG TERM...(Saturday through Wednesday)
Issued at 220 PM MST Wed Jan 2 2019

Fairly quiet weather expected across the CWA this period with no
major storms systems affecting the area.  Mild temperatures for
Saturday then some cooling for Sunday and Monday as a modest upper
trough passes by, bringing some snow showers to the mtns at that
time as well. Temperatures will be generally above seasonal
averages through the period. One concern is for the potential for
a wind event early next week as some shortwave energy ejects
across the northern Rockys and induces some pressure falls over
the high plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1020 AM MST Wed Jan 2 2019

VFR at all terminals through the period with winds generally light.

&&

.FIRE WEATHER...
Issued at 220 PM MST Wed Jan 2 2019

Gusty west winds this afternoon in the wind prone areas of
southeast Wyoming this afternoon will continue into Thursday.
Warming temperatures but afternoon humidity expected to stay well
above critical levels. Unseasonably warm temperatures expected
through remainder of the week with dry condition and breezy to
windy conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 6 AM to 8 PM MST Thursday for WYZ106.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 2, 2:03 AM MST, 19 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
203 AM MST Wed Jan 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-116>119-
030915-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
203 AM MST Wed Jan 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>111-113-115-030915-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
203 AM MST Wed Jan 2 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Cold temperatures and terrain driven winds will create dangerous
wind chills tonight and Wednesday morning. Wind chills of 30 below
zero will be possible especially in protected valleys with snow
cover.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-030915-
Sierra Madre Range-Snowy Range-
203 AM MST Wed Jan 2 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-030915-
Central Laramie Range and Southwest Platte County-
203 AM MST Wed Jan 2 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

...High Wind Warning until 8 am Wednesday.

...High Wind Watch Thursday morning through Thursday afternoon.

.DAY ONE...TONIGHT

Gusty winds will continue overnight tonight and early Wednesday
mainly in the Bordeaux area. high Wind Warning in effect until 8
am.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds will again be possible late Wednesday and through
thursday with wind gusts to 60 mph possible. A High Wind Watch is
in effect from Thursday morning through Thursday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 2, 6:48 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MST WED JAN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     EXTR WIND CHILL  2 E DIXON               41.04N 107.49W
01/02/2019  M-39 F           CARBON             WY   AWOS

            AWOS STATION DWX, DIXON AIRPORT - DWX.

0253 AM     EXTR WIND CHILL  5 W LARAMIE             41.31N 105.67W
01/02/2019  M-32 F           ALBANY             WY   ASOS

            ASOS STATION LAR, LARAMIE AIRPORT - LAR.

0255 AM     EXTR WIND CHILL  1 SW SARATOGA           41.44N 106.82W
01/02/2019  M-28 F           CARBON             WY   AWOS

            AWOS STATION SAA, SARATOGA (SHIVELY FIELD)
            AIRPORT - SAA.

0353 AM     EXTR WIND CHILL  2 NE RAWLINS            41.81N 107.20W
01/02/2019  M-20 F           CARBON             WY   ASOS

            ASOS STATION RWL, RAWLINS AIRPORT - RWL.

&&

BROTHERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 2, 9:49 PM MST to January 3, 1:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Sensor along Interstate 25 in Bordeaux measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801403.